Indian Journal of Paediatric Dermatology

CASE REPORT
Year
: 2014  |  Volume : 15  |  Issue : 2  |  Page : 92--93

A fatal case of Nicolau syndrome


Bhushan Madke, Sumit Kar, Kameshwar Prasad, Nidhi Yadav, Neha Singh 
 Department of Dermatology, Venereology and Leprosy, Mahatma Gandhi Institute of Medical Sciences, Sewagram, Maharashtra, India

Correspondence Address:
Bhushan Madke
Department of Dermatology, Venereology and Leprosy, Mahatma Gandhi Institute of Medical Sciences, Sewagram - 442 102, Maharashtra
India

Abstract

Nicolau syndrome (embolia cutis medicamentosa) is a rare cutaneous adverse reaction occurring at the site of intramuscular, intra-articular or, rarely, subcutaneous injection of particular drugs. We hereby report a fatal case of Nicolau syndrome in a 13-year-old young male patient.



How to cite this article:
Madke B, Kar S, Prasad K, Yadav N, Singh N. A fatal case of Nicolau syndrome.Indian J Paediatr Dermatol 2014;15:92-93


How to cite this URL:
Madke B, Kar S, Prasad K, Yadav N, Singh N. A fatal case of Nicolau syndrome. Indian J Paediatr Dermatol [serial online] 2014 [cited 2021 Jan 16 ];15:92-93
Available from: https://www.ijpd.in/text.asp?2014/15/2/92/139510


Full Text

 INTRODUCTION



Nicolau syndrome is a rare complication of intramuscular injection leading to ischemic necrosis of the skin, soft tissue, and muscular tissue. [1] Nicolau syndrome was first described in patients receiving intramuscular injection of Bismuth salt for the treatment of syphilis in early nineteenth century. Since then, cases of Nicolau syndrome has been reported with the administration of penicillin, [2] diclofenac sodium, [3] glatimer acetate, [4] vitamin K, [5] and etanercept. [6] Diagnosis is essentially clinical keeping in mind the temporal relation after administration of drugs and management includes controlled debridement, pain control and dressing care. However; in spite of intensive care, our patient succumbed to this rare cutaneous adverse drug reaction.

 CASE REPORT



A 13-year-old male patient was brought to emergency department with intensely painful blackish discoloration of skin located on right buttock and sacrococcygeal region. The parents reported that the skin discoloration had started 2 days after receiving intramuscular in the buttock at a private clinic in home town. Further enquiry revealed that the child had few febrile episodes with chills for which they sought opinion of a physician and hence received intramuscular injections of diclofenac sodium and gentamicin. The parents denied any preceding history trauma or snake bite. Clinical examination showed a large tender necrotic hemorrhagic denuded patch on right buttock and sacrococcygeal region with extension into inter-gluteal cleft [Figure 1]. Skin around the necrotic patch showed purplish livedo reticularis like dermatitis. Nikolskiy's sign was positive on the necrotic area. Rest of the cutaneous and mucosal examination was unremarkable. On the 2 nd day of admission, necrotic lesion progressed to other buttock and lumbosacral region. His complete hemogram and urinalysis were within normal range for age. Serology for malarial parasite and dengue virus were nonreactive. However, liver enzymes were markedly raised with alanine transaminase: 1300 units/L; (normal range: 7-55 units/L) and aspartate transaminase: 1118 units/L (normal range: 8-48 units/L) suggesting acute hepatocellular damage. Keeping in mind the temporal association between administration of injectable drug and development of cutaneous lesions, we made a diagnosis of Nicolau syndrome. However, on 3 rd day of admission, we found the patient unconscious and were not responding to verbal or mechanical stimuli. Despite the resuscitative measure, the patient succumbed. A postmortem examination was advised to ascertain the cause of death, which was however denied by the parents.{Figure 1}

 DISCUSSION



Nicolau syndrome or embolia cutis medicamentosa was first described by Juliusberg, Freudenthal and Nicolau in early half of nineteenth century. Nicolau syndrome is commonly seen in pediatric population, in whom the phenomenon of arterial embolization is more likely to occur owing to smaller size of vascular segments. [7] The exact pathophysiology of this rare condition is still unknown, however many hypotheses have been proposed: Vasospasm secondary to needle prick, embolization of the injected material, or mechanical pressure exerted by the material placed around the vessel. Three factors have been proposed to play a final role in the pathogenesis: Embolism, angiospasm and thrombosis.

The typical clinical presentation is pain around the injection site soon after injection, followed by erythema, livedoid patch, hemorrhagic patch, and finally necrosis of skin, subcutaneous fat, and muscle tissue. Nicolau syndrome has been reported after intramuscular, subcutaneous, intravenous and intra-articular injections. [8]

Diagnosis is essentially a clinical keeping in mind the temporal association of acute skin eruption after receiving injectable drugs. Histological examination of affected region shows necrosis of dermis and subcutaneous fat along with vascular thrombosis and acute phase of inflammation.

Currently, there are no standard management protocols of treatment of this rare clinical syndrome. Various reported case reports reveal that the management decision is entirely tailor-made and ranges from conservative management (antibiotics, analgesics) to active surgical excision of nonviable tissues. [9] Complications include contractures and deformities resulting from scarring in cases of extensive tissue loss. To prevent the occurrence of Nicolau syndrome, it is recommended that the injection be administered using the Z-track method and that intramuscular injections not be repeated in the same region. [10]

References

1Senel E. Nicolau syndrome as an avoidable complication. J Family Community Med 2012;19:52-3.
2Karimi M, Owlia MB. Nicolau syndrome following intramuscular penicillin injection. J Coll Physicians Surg Pak 2012;22:41-2.
3Nayci S, Gurel MS. Nicolau syndrome following intramuscular diclofenac injection. Indian Dermatol Online J 2013;4:152-3.
4Pulido Pérez A, Parra Blanco V, Suárez Fernández R. Nicolau syndrome after administration of glatiramer acetate. Neurologia 2013;28:448-9.
5Koklu E, Sarici SU, Altun D, Erdeve O. Nicolau syndrome induced by intramuscular vitamin K in a premature newborn. Eur J Pediatr 2009;168:1541-2.
6Guarneri C, Polimeni G. Nicolau syndrome following etanercept administration. Am J Clin Dermatol 2010;11 Suppl 1:51-2.
7Silva AM, Ton A, Loureiro TF, Agrizzi BL. Late development of Nicolau syndrome: Case report. An Bras Dermatol 2011;86:157-9.
8Nischal K, Basavaraj H, Swaroop M, Agrawal D, Sathyanarayana B, Umashankar N. Nicolau syndrome: An iatrogenic cutaneous necrosis. J Cutan Aesthet Surg 2009;2:92-5.
9De Sousa R, Dang A, Rataboli PV. Nicolau syndrome following intramuscular benzathine penicillin. J Postgrad Med 2008;54:332-4.
10Kim SK, Kim TH, Lee KC. Nicolau syndrome after intramuscular injection: 3 cases. Arch Plast Surg 2012;39:249-52.